Title: Emtricitabine-induced pure red cell aplasia INTRODUCTION:
Authors: Manickchund N, du Plessis C, John MA, Manzini TC, Gosnell BI, Lessells RJ, Moosa YS.
Journal: South Afr J HIV Med,20(1):983. doi: 10.4102/sajhivmed.v20i1.983: (2019)
Journal Impact Factor (I.F.): 2
Number of citations (Google Scholar): 10
INTRODUCTION:Anemia is common in HIV. Parvo B19 infection is a well-recognised cause of red cell aplasia. Other causes of persistent pure red cell aplasia (PRCA) include anti-retroviral drugs such as zidovudine and lamivudine. We describe a case of PRCA that strongly implicates emtricitabine as the probable cause.
PATIENT PRESENTATION:Patient was HIV positive and on treatment with a fixed drug combination consisting of tenofovir, emtricitabine and efavirenz for 3 months when she developed severe transfusion dependent anemia. The anemia, attributed to PRCA, was persistent and transfusion dependent for about one year.
MANAGEMENT AND OUTCOME:Replacement of emtricitabine with abacavir resulted in a prompt, complete and lasting resolution of the anaemia, suggesting an etiologic role of emtricitabine in the PRCA.
CONCLUSION:Emtricitibine is a rare cause of pure red cell aplasia.
Citation: Manickchund N, du Plessis C, John MA, Manzini TC, Gosnell BI, Lessells RJ, Moosa YS. Emtricitabine-induced pure red cell aplasia South Afr J HIV Med,20(1):983. doi: 10.4102/sajhivmed.v20i1.983: (2019).